Alert archive / Arizona / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 113, NWS Flagstaff, AZ

October 5, 2015Apache County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Oct 5, 2015, 5:07 PM MST for Apache County, Arizona. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 5, 2015, 5:07 PM MST (00:07 UTC)
Expired
Oct 5, 2015, 5:33 PM MST
In force
26 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

County Apache County, AZ

The radar

The Flagstaff radar (KFSX), 183 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 0.1 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2015-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 46 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2015-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
46 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1859 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

446 
WUUS55 KFGZ 060007
SVRFGZ
AZC001-060045-
/O.NEW.KFGZ.SV.W.0113.151006T0007Z-151006T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
507 PM MST MON OCT 5 2015

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL APACHE COUNTY IN NORTHEASTERN ARIZONA...

* UNTIL 545 PM MST

* AT 505 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL AND DAMAGING WINDS IN
  EXCESS OF 60 MPH. THIS STORM WAS LOCATED 11 MILES NORTHEAST OF ST.
  JOHNS...AND MOVING NORTHEAST AT 30 MPH.

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  EAST CENTRAL APACHE COUNTY.

THIS INCLUDES HIGHWAY 191/61 BETWEEN MILE MARKERS 322 AND 338.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING DAMAGING WIND GUSTS... 
LARGE HAIL...DEADLY LIGHTING AND VERY HEAVY RAIN. FOR YOUR 
PROTECTION...TAKE COVER IN A STURDY BUILDING AND STAY AWAY FROM 
WINDOWS UNTIL THE STORM PASSES. HEAVY RAIN FLOODS ROADS QUICKLY. DO 
NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.


&&

LAT...LON 3454 10930 3465 10940 3495 10910 3489 10905
      3464 10905
TIME...MOT...LOC 0005Z 220DEG 27KT 3465 10927 

$$

MCCOLLUM
1 follow-up statement
338 
WWUS55 KFGZ 060033
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
533 PM MST MON OCT 5 2015

AZC001-060043-
/O.CAN.KFGZ.SV.W.0113.000000T0000Z-151006T0045Z/
APACHE-
533 PM MST MON OCT 5 2015

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL APACHE COUNTY IS
CANCELLED...
                
THE STORM NORTHEAST OF ST JOHNS WHICH PROMPTED THE WARNING HAS 
WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE 
THREAT TO LIFE OR PROPERTY. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3454 10930 3465 10940 3495 10910 3489 10905
      3464 10905
TIME...MOT...LOC 0031Z 220DEG 27KT 3481 10911 

$$

MCCOLLUM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 5, 3:47 PM MST, 1 hour 20 minutes earlier.

Area forecast discussion, Oct 5, 3:47 PM MST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
347 PM MST MON OCT 5 2015

.SYNOPSIS...A STORM SYSTEM WILL MOVE ACROSS ARIZONA THROUGH MID-
WEEK. THIS WILL GENERATE SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS THIS AFTERNOON THOUGH TONIGHT...AND AGAIN TUESDAY.
THUNDERSTORM CHANCES WILL THEN DIMINISH WEDNESDAY...WITH DRY
CONDITIONS FORECAST OVER NORTHERN ARIZONA THURSDAY THROUGH THE
WEEKEND.

&&

.DISCUSSION...A CUT-OFF LOW CURRENTLY OVER SOUTHERN CALIFORNIA
WILL SLOWLY MEANDER ACROSS ARIZONA THROUGH WEDNESDAY. AHEAD OF THE
LOW...MARGINAL INSTABILITY AND 0-6KM SHEAR VALUES AROUND 40 KNOTS
WILL MAINTAIN THE POTENTIAL FOR SEVERE THUNDERSTORMS THIS
AFTERNOON. SO FAR...ISOLATED TORNADOES HAVE BEEN THE PRIMARY
THREAT. THIS THREAT SHOULD WANE AROUND SUNSET AS THE BOUNDARY
LAYER SHOULD BECOME A LITTLE MORE STABLE.

BY TUESDAY...THE UPPER LOW IS PROGGED TO BE CENTERED OVER WEST-
CENTRAL ARIZONA OVER SOUTHERN MOHAVE COUNTY. ANOTHER ROUND OF
NUMEROUS SHOWERS AND THUNDERSTORMS ARE FORECAST OVER NORTHERN
ARIZONA...PRIMARILY TUESDAY AFTERNOON. HOWEVER...THE DEEPEST 0-6KM
LAYER SHEAR (~ 35 KNOTS) WILL GRADUALLY BE SHIFTING SOUTHEAST OUT
OF THE CWA TUESDAY AFTERNOON. STILL THINK THERE WILL BE A CHANCE
FOR SOME STORMS TO BECOME STRONG TO SEVERE AT TIMES GIVEN THE
MARGINAL SHEAR AND INSTABILITY. WILL THEREFORE CONTINUE TO
HIGHLIGHT THIS THREAT IN THE HWO FOR NOW.

BY WEDNESDAY...THE LOW SHOULD BECOME CENTERED OVER THE AZ/NM
BORDER WITH LINGERING THUNDERSTORM CHANCES OVER EASTERN
COCONINO...GILA...NAVAJO...AND APACHE COUNTIES. GIVEN THE SYNOPTIC
SUBSIDENT PATTERN FORECAST...THINK ANY STORMS THAT DEVELOP WILL
REMAIN WELL BELOW SEVERE LIMITS.

THURSDAY THROUGH THE MIDDLE OF NEXT WEEK...DRY CONDITIONS ARE
FORECAST AS UPPER LEVEL RIDGING BUILDS OVER THE SOUTHWESTERN
CONUS. OF NOTE...THE MEDIUM RANGE MODELS PROG THE CUTOFF LOW TO
DIVE INTO NORTHERN MEXICO BY FRIDAY...THEN RETROGRADE OFF THE BAJA
COAST SUNDAY-TUESDAY...THEN LIFT INTO SOUTHERN CALIFORNIA BY
WEDNESDAY NEXT WEEK BRINGING THE NEXT CHANCE FOR CONVECTION TO
NORTHERN ARIZONA AT THAT TIME.

&&

.AVIATION...FOR THE 00Z PACKAGE...SHOWERS AND THUNDERSTORMS WILL
CONTINUE OVER NORTHERN ARIZONA DURING THE TAF PERIOD. A FEW
STORMS COULD PRODUCE SFC WINDS AROUND 50 KTS AND LARGE
HAIL...MAINLY THROUGH 01Z TUESDAY.

EXPECT MVFR CONDITIONS IN SHOWERS...WITH BRIEF REDUCTIONS TO
IFR/LIFR IN HEAVIER BANDS.

TECHS ARE CURRENTLY WORKING ON COMMS ISSUES AT PAGE (KPGA).
ADDED AMD NOT SKED TO THE KPGA TAF AS A RESULT. AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...TM
AVIATION...TM

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Oct 5, 10:00 AM MST, 7 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1000 AM MST MON OCT 5 2015

AZZ004>018-037>040-060145-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
1000 AM MST MON OCT 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER NORTHERN ARIZONA THROUGH
THE AFTERNOON. SOME THUNDERSTORMS COULD BECOME SEVERE OVER
COCONINO AND YAVAPAI COUNTIES THIS AFTERNOON. THE MAIN THREATS
WILL BE LARGE HAIL...DAMAGING WINDS...AND AN ISOLATED TORNADO OR
TWO.

GILA...NAVAJO...AND APACHE COUNTIES COULD ALSO SEE STRONG TO
SEVERE THUNDERSTORMS THIS AFTERNOON. THE MAIN THREATS WILL BE
SMALL HAIL AND LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE THREAT FOR SHOWERS AND STRONG THUNDERSTORMS WILL CONTINUE ACROSS
NORTHERN ARIZONA ON TUESDAY. AS THE UPPER LEVEL LOW PRESSURE
SYSTEM DROPS TO THE SOUTH AND EAST OF NORTHERN ARIZONA ON
WEDNESDAY...THE SHOWERS AND THUNDERSTORMS ARE FORECAST TO DIMINISH
AND COME TO AN END ON THURSDAY.

HIGH PRESSURE IS FORECAST TO BUILD BACK INTO THE REGION BRINGING
A WARMING AND DRYING TREND WHICH IS FORECAST TO LAST THROUGH THE
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO
THE NATIONAL WEATHER SERVICE FLAGSTAFF OFFICE AT 1-888-745-1637.

TM

In the hours before

Special weather statement, Oct 5, 12:13 PM MST, 4 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1213 PM MST MON OCT 5 2015

AZZ010-051945-
CHINLE VALLEY-
1213 PM MST MON OCT 5 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL APACHE COUNTY...

AT 1212 PM MST...A STRONG THUNDERSTORM WAS NEAR CHINLE...MOVING
NORTHEAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CHINLE...DEL MUERTO...CANYON DE CHELLY NATIONAL MONUMENT...MANY FARMS
LAKE AND MANY FARMS.

THIS INCLUDES HIGHWAY 191 BETWEEN MILE MARKERS 446 AND 466...AND
BETWEEN MILE MARKERS 471 AND 477.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3609 10950 3617 10970 3654 10956 3643 10926
TIME...MOT...LOC 1912Z 203DEG 26KT 3621 10956

KD
Special weather statement, Oct 5, 3:00 PM MST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
300 PM MST MON OCT 5 2015

AZZ018-052230-
NORTHERN GILA COUNTY-
300 PM MST MON OCT 5 2015

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL GILA COUNTY...

AT 258 PM MST...A STRONG THUNDERSTORM WAS OVER CEDAR CREEK...OR 25
MILES SOUTHWEST OF SHOW LOW...MOVING NORTHEAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM. THIS STORM HAS SHOWN SIGNS OF STRONG ROTATION...AND IF IT
STRENGTHENS ADDITIONALLY...A WARNING FOR THE STORM MAY BECOME
NEEDED.

LOCATIONS IMPACTED INCLUDE...
FORT APACHE RESERVATION AND CEDAR CREEK.

THIS INCLUDES STATE ROUTE 73 BETWEEN MILE MARKERS 314 AND 326.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3377 11021 3390 11036 3399 11020 3391 11001
TIME...MOT...LOC 2158Z 228DEG 24KT 3390 11021

KD

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 7:11 PM MSTSevere Thunderstorm WarningFGZCoconino34 min
Oct 6, 10:26 AM MSTSpecial Weather StatementFGZ34 min
Oct 6, 11:46 AM MSTSpecial Weather StatementFGZ29 min
Oct 6, 12:12 PM MSTSpecial Weather StatementFGZ33 min
Oct 6, 12:40 PM MSTSpecial Weather StatementFGZNavajo35 min
Oct 6, 1:03 PM MSTSevere Thunderstorm WarningFGZNavajo27 min
Oct 6, 1:28 PM MSTSevere Thunderstorm WarningFGZApache, Navajo32 min
Oct 6, 2:00 PM MSTSpecial Weather StatementFGZApache30 min
Oct 6, 2:33 PM MSTAreal Flood AdvisoryFGZApache, Navajo3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.